Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 98, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 18, 2018, 5:57 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2018, 5:57 PM MST (00:57 UTC)
- Expired
- Aug 18, 2018, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:15 PM MST | FLASH FLOOD | 1 Nne Prescott Courthou, AZ | A STREAM GAUGE (GCRA3) ON GRANITE CREEK IN PRESCOTT RECORDED A 4.6 FOOT RISE WITH A PEAK FLOW OF 2500 CFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
389
WGUS55 KFGZ 190057
FFWFGZ
AZC025-190400-
/O.NEW.KFGZ.FF.W.0098.180819T0057Z-180819T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
557 PM MST SAT AUG 18 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 900 PM MST
* At 550 PM MST, National Weather Service Doppler radar indicated
thunderstorms producing heavy rain from Chino Valley south into
Prescott. Up to two inches of rain have already fallen just west
of Chino Valley. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Chino Valley, Prescott, Downtown Prescott, Prescott Airport,
Williamson Valley, Indian Hill West Prescott, Oak Knoll Village and
White Spar Campground.
This includes the following streams and drainages...Williamson
Valley Wash...Miller Creek...Little Chino Valley...Mint Wash...Butte
Creek...Willow Creek...Bannon Creek...Mud Tank Wash...Granite
Creek...Butte Wash...Lynx Creek...Bottleneck Wash...Cooper
Wash and Dillon Wash.
This includes the following highways...
State Route 89 between mile markers 307 and 332.
State Route 89A near mile marker 318.
State Route 69 between mile markers 294 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3488 11252 3479 11242 3449 11241 3449 11250
3460 11252 3468 11259 3488 11265 3490 11257
$$1 follow-up statement
799
WGUS75 KFGZ 190254
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
754 PM MST SAT AUG 18 2018
AZC025-190400-
/O.CON.KFGZ.FF.W.0098.000000T0000Z-180819T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
754 PM MST SAT AUG 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
YAVAPAI COUNTY...
At 745 PM MST, National Weather Service Doppler radar indicated
moderate to heavy rain still falling near Paulden and northwest of
Chino Valley. Rainfall in the Prescott area has nearly ended. Many
areas west of Chino Valley and Prescott have received 1 to 2 inches
of rain. Gauges on Granite Creek, just west of downtown, indicated
over a 4 foot rise.
Some locations that will experience flooding include...
Chino Valley, Prescott, Downtown Prescott, Prescott Airport,
Williamson Valley, Indian Hill West Prescott, Oak Knoll Village and
White Spar Campground.
This includes the following streams and drainages...Williamson
Valley Wash...Miller Creek...Little Chino Valley...Mint Wash...Butte
Creek...Willow Creek...Bannon Creek...Mud Tank Wash...Granite
Creek...Butte Wash...Lynx Creek...Bottleneck Wash...Cooper
Wash and Dillon Wash.
This includes the following highways...
State Route 89 between mile markers 307 and 332.
State Route 89A near mile marker 318.
State Route 69 between mile markers 294 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3488 11252 3479 11242 3449 11241 3449 11250
3460 11252 3468 11259 3488 11265 3490 11257
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:48 PM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 18, 2:48 PM MST, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 248 PM MST Sat Aug 18 2018 .SYNOPSIS...Expect a drying trend into early next week, with only isolated thunderstorms expected on Sunday and Monday across northern Arizona. Moisture will increase again starting Tuesday as high pressure moves to a favorable position over New Mexico, promising a return to active monsoon conditions. && .DISCUSSION... Scattered showers continue to develop and move across the area today as limited moisture and subsidence aloft limits storm development across the bulk of the area. On Sunday, the ridge continues to move westward, with its center over the Sierra Nevadas. This will direct more dry northwesterly flow across the area. Limiting storm development further on Sunday. Monday will see the center of the ridge shifting back eastward towards the Arizona and New Mexico border. Low level moisture is expected to advect back into the region, however there is is not going to be enough moisture to increase storm activity beyond the higher elevations on Monday, but as additional moisture moves into the region through the rest of the week, storm activity is expected to increase Tuesday onward. && .AVIATION...For the 00Z package...Expect mainly VFR conditions across northern Arizona for the next 24 hrs. Scattered shower will continue to develop and move over the Mogollon Rim, White Mountains and other higher terrain. Afternoon winds will generally be northwesterly at 10-15 kts gusting 20 kts. Light winds are expected overnight before diurnal heating Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The area will continue to dry out Sunday and Monday as northwesterly flow develops. Enough low level moisture will remain to keep a threat of convection over the higher terrain. .Tuesday through Wednesday... The high pressure system shifts to our east Tuesday opening up a southerly monsoonal flow and bringing a return of moisture and isolated to scattered showers and thunderstorms to the southern and western portions of the district. Moisture will continue to increase across the district Wednesday with an increase of convective activity. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 18, 1:14 PM MST, 4 hours 43 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 114 PM MST SAT AUG 18 2018 AZZ012-015-016-182100- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 114 PM MST SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 110 PM MST, Doppler radar was tracking thunderstorms developing over the area between Flagstaff and Clints Well to Payson. These storms are moving southeast at around 20 MPH. Heavy rain and hail up to half are possible with these storms. Locations impacted include... Dairy Springs Campground, Starlight Pines, Mormon Lake, Tremaine Lake, Upper Lake Mary, Rock Crossing Campground, Chevelon Butte, Pinegrove Campground, Lake View Campground, Chavez Mountain, Double Springs Campground, Blue Ridge Campground, Long Lake and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3501 11158 3514 11140 3468 11081 3441 11113 TIME...MOT...LOC 2010Z 326DEG 46KT 3469 11119 MAS
Special weather statement, Aug 18, 2:25 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
225 PM MST SAT AUG 18 2018
AZZ018-182215-
Northern Gila County-
225 PM MST SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 315 PM MST...
At 224 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Gisela to 20 miles
northwest of Hilltop. Movement was south at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Reynolds Creek Group Campground and Rose Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3369 11084 3365 11090 3367 11094 3376 11098
3379 11114 3382 11118 3387 11123 3424 11127
3384 11061 3383 11061 3380 11068 3365 11078
TIME...MOT...LOC 2124Z 347DEG 20KT 3415 11119 3383 11067
MASSpecial weather statement, Aug 18, 2:41 PM MST, 3 hours 16 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 241 PM MST SAT AUG 18 2018 AZZ012-015-016-182230- Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 241 PM MST SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 330 PM MST... At 239 PM MST, Doppler radar was tracking a strong thunderstorm over Mormon Lake, or 17 miles southeast of Flagstaff, moving south at 20 mph. Half inch hail will be possible with this storm. Locations impacted include... Dairy Springs Campground, Mormon Lake, Upper Lake Mary, Double Springs Campground, Upper Lake Mary Boat Ramps, Pinegrove Campground, Lake View Campground and Ashurst Lake Campgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rain is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3510 11156 3519 11140 3491 11123 3480 11146 TIME...MOT...LOC 2139Z 347DEG 19KT 3497 11145 MAS
Special weather statement, Aug 18, 3:23 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 323 PM MST SAT AUG 18 2018 AZZ008-037-182300- Yavapai County Valleys and Basins-Yavapai County Mountains- 323 PM MST SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 400 PM MST... At 321 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Cherry, or 10 miles southwest of Camp Verde, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cherry and Powell Springs Campground. The area near the intersection of Interstate 17 and Highway 169 will also be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3461 11212 3463 11200 3442 11179 3432 11207 TIME...MOT...LOC 2221Z 342DEG 7KT 3448 11200 MAS
Local storm report, Aug 18, 5:08 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
508 PM MST SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND GST 2 SSE MIDDLE VERDE 34.59N 111.87W
08/18/2018 E60 MPH YAVAPAI AZ TRAINED SPOTTER
&&
JJThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:21 PM MST | Flash Flood Warning | FGZ | Yavapai | 114 min |
| Aug 18, 8:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 116 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.